Alert archive / Alabama / High Wind Warnings in 2008

High Wind Warning 1, NWS Birmingham, AL

January 29, 2008Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this high wind warning at Jan 29, 2008, 8:23 PM CST for Tuscaloosa County, Walker County, Alabama. It was in force for 97 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2008, 8:23 PM CST (02:23 UTC)
Expired
Jan 29, 2008, 10:00 PM CST
In force
97 min
Issued by
NWS Birmingham, AL

Counties Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 8:45 PM CSTNON-TSTM WND DMGTuscaloosa, ALSEVERAL TREES AND NUMEROUS POWER LINES DOWN IN TUSCALOOSA...AND NORTHWARD ACROSS THE COUNTY.
Jan 29, 8:58 PM CSTNON-TSTM WND GST 434 Sse Tuscaloosa, AL43 MPH GUST IN TAYLORVILLE.
Jan 29, 9:01 PM CSTNON-TSTM WND GST 39Tuscaloosa, ALGUST TO 39 MPH RECORDED AT THE TUSCALOOSA AIRPORT.
Jan 29, 9:01 PM CSTNON-TSTM WND GST 42Northport, ALWIND GUST TO 42 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 300223
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CST TUE JAN 29 2008

...BRISK GUSTY WINDS EXPECTED AHEAD AND BEHIND THE APPROACHING
COLD FRONT...

.BREEZY CONDITIONS EXPECTED ACROSS THE AREA TONIGHT. SOUTH WINDS
OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL OCCUR AHEAD OF A
COLD FRONT. BEHIND THE FRONT...WINDS WILL BE 20 TO 30 MPH...WITH
GUSTS UP TO 50 MPH ARE POSSIBLE ACROSS NORTH ALABAMA...GENERALLY
NORTH OF INTERSTATE 20. SOUTH OF INTERSTATE 20...THE WINDS WILL
SUSTAINED UP TO 25 MPH WITH GUSTS UP TO 40 MPH. THE COLD FRONT
WILL QUICKLY PUSH THROUGH THE STATE OVERNIGHT. LOOK THE STRONGEST
WINDS TO BE ALONG AND BEHIND THE FRONT. WINDS WILL GRADUALLY
DIMINISH FROM WEST TO EAST AS THE OVERNIGHT HOURS PROGRESS.

ALZ015-023-300800-
/O.NEW.KBMX.HW.W.0001.080130T0223Z-080130T0400Z/
/O.EXT.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/
WALKER-TUSCALOOSA-
INCLUDING THE CITIES OF...JASPER...TUSCALOOSA
823 PM CST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING...
...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. THE
WIND ADVISORY IS NOW IN EFFECT UNTIL 2 AM CST WEDNESDAY. 

STRONG WIND GUSTS OF UP TO 60 MPH CAN BE EXPECTED ALONG AND
BEHIND THE COLD FRONT ACROSS WALKER AND TUSCALOOSA COUNTIES AS IT
PASSES THROUGH THE AREA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

ALZ011>014-017>022-024>032-034-300800-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/
MARION-LAMAR-FAYETTE-WINSTON-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-SUMTER-GREENE-HALE-BIBB-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...ONEONTA...GADSDEN...ANNISTON...
CENTRE...HEFLIN...CARROLLTON...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...CENTREVILLE
823 PM CST TUE JAN 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY. 

STRONG WIND GUSTS OF UP TO 50 MPH CAN BE EXPECTED ALONG AND
BEHIND THE COLD FRONT ACROSS NORTHERN PORTIONS OF CENTRAL
ALABAMA. AHEAD OF THE FRONT WINDS WILL EXCEED 35 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

$$

ALZ033-035>050-300800-
/O.CON.KBMX.WI.Y.0001.000000T0000Z-080130T0800Z/
PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-
LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...MARION...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
DEMOPOLIS...LINDEN...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
823 PM CST TUE JAN 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST WEDNESDAY. 

STRONG WIND GUSTS OF UP TO 40 MPH CAN BE EXPECTED ALONG AND
BEHIND THE COLD FRONT ACROSS SOUTHERN PORTIONS OF CENTRAL
ALABAMA. AHEAD OF THE FRONT WINDS WILL EXCEED 30 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this high wind warning went out at Jan 29, 7:00 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 29, 7:00 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST TUE JAN 29 2008

.UPDATE...FOR AVIATION AND FORECAST DISCUSSIONS.

&&

.DISCUSSION...

QUICK LOOK AT THE OVERALL CONDITIONS OUT THERE THIS EVENING. MAIN
RAIN SHIELD CURRENTLY APPROACHING A LINE FROM MONTGOMERY TO
ANNISTON. THIS RAIN SHIELD EXTENDS BACK TO A FAYETTE TO CARROLLTON
LINE. THE COLD FRONT ITSELF EXTENDS FROM WESTERN TENNESSEE THROUGH
CENTRAL MISSISSIPPI...AND QUICKLY SLIDING EAST. A LINE OF SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...BUT ONLY EXTENDS
TO FAR NORTHEASTERN MISSISSIPPI. MAY SEE THIS LINE SNEAK FURTHER
SOUTH AS IT APPROACHES NORTHWESTERN PORTIONS OF CENTRAL ALABAMA.

LATEST LOOK AT LI NUMBERS ACROSS THE STATE...REVEALS NEAR ZERO
ACROSS THE NORTH TO ALL POSITIVE NUMBERS ACROSS THE REST OF THE
AREA. THIS CORRESPONDS WITH THE ACTIVITY DIMINISHING IN OVERALL
INTENSITY OVER THE PAST HOUR. WILL CONTINUE TO HIGHLIGHT A FEW
STRONG THUNDERSTORMS WITH THE AREA OF RAIN AHEAD OF THE COLD
FRONT...BUT SEVERE ACTIVITY LOOKS EXTREMELY LIMITED.

OTHER HIGHLIGHTS FOR TONIGHT WILL BE THE WINDS ASSOCIATED WITH ANY
THUNDERSTORM AS WELL AS STRONG GRADIENT WINDS AHEAD AND BEHIND THE
STRONG COLD FRONT. WINDS WILL CONTINUE TO INCREASE AND BECOME VERY
GUSTY WITH 30 TO 50 MPH GUSTS. AT THIS TIME WILL CONTINUE TO MONITOR
A HIGH WIND POTENTIAL ACROSS THE NORTH WITH THE FRONT. AT THIS TIME
FEEL AS THOUGH THE WINDS WILL BE STRONGEST ACROSS THE NORTH BUT
REMAIN BELOW HIGH WIND WARNING CRITERIA...58 MPH. A FEW OF THE
SURROUNDING OFFICES HAVE ALREADY ISSUED A HIGH WIND WARNING FOR
HIGHER ELEVATIONS. WILL WAIT UNTIL THE FRONT ACTUALLY BEGINS TO MOVE
INTO THE NORTHERN POTIONS OF CENTRAL ALABAMA...AFTER 1Z...TO SEE
WHAT WE ARE DEALING WITH. AN UPDATED HWO WILL BE OUT SOON. OTHER
FORECAST UPDATES HAVE BEEN SENT.

JRA/16

.LONG TERM...THURSDAY THROUGH TUESDAY.

A STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS STATES ON
WEDNESDAY AND MOVE QUICKLY EASTWARD TOWARDS ALABAMA. THIS SYSTEM
WILL HAVE IMPRESSIVE THERMODYNAMICS WITH A DEEPENING SURFACE LOW
LIFTING NORTHWARD ACROSS THE DEEP SOUTH. ALL THE INGREDIENTS ARE
THERE FOR A SEVERE WEATHER EVENT...EXCEPT ONE. THE BOUNDARY LAYER
OF ATMOSPHERE WILL NOT SUFFICIENTLY RECOVER BEFORE UPPER DYNAMICS
ARRIVE. THE CULPRIT IS AN EASTERLY WEDGE WHICH WILL KEEP
TEMPERATURES AND DEWPOINTS SUPPRESSED. MODELS ARE BRINGING IN THE
FIRST WAVE OF RAIN QUICKER THAN PREVIOUS RUNS WHICH WILL CAUSE
EVAPORATIVE COOLING AT THE SURFACE AND KEEP TEMPERATURES FROM
RISING SIGNIFICANTLY...AND UNDERCUT MOS GUIDANCE...ESPECIALLY EAST
ALABAMA. ANY SEVERE WEATHER THREAT WILL BE CONFINED TO THE COAST
NEAR WARM FRONT. LOW LEVEL INSTABILITY MAY GET INTO SOUTHEAST
COUNTIES BEFORE FRONT ARRIVES...SO STRONG THUNDERSTORMS POSSIBLE
SOUTH OF I-85 THURSDAY NIGHT. THIS WILL BE A QUICK MOVING SYSTEM
AND RAIN SHOULD EXIT ALABAMA BEFORE SUNRISE FRIDAY. THERE COULD
BE SOME WRAP AROUND MOISTURE FRIDAY MORNING ON BACK SIDE OF
EXITING LOW AND THERE MAY BE A SOME PATCHY LIGHT RAIN OR LIGHT
SNOW NORTH OF I-20.

SURFACE RIDGE WILL MOVE OUT INTO THE ATLANTIC AND SOUTHERLY FLOW
WILL RETURN TO ALABAMA OVER THE WEEKEND...AND TEMPERATURES WILL
CLIMB INTO THE 60S BOTH DAYS. GFS IS HINTING AT SOME LIGHT RAIN
ACROSS WEST ALABAMA SUNDAY AFTERNOON...BUT RIDGE SHOULD KEEP RAIN
TO OUR NORTH AND WEST. BAROCLINIC ZONE WILL SET-UP NORTH OF
ALABAMA ON MONDAY ALONG WARM FRONT. DEVELOPING LOW PRESSURE
SYSTEM OVER TEXAS WILL CAUSE SLIGHT RIDGING OVER CENTRAL GULF
COAST STATES AND TEMPERATURES WILL CLIMB INTO THE UPPER 60S TO
LOWER 70S MONDAY AFTERNOON. THERE MAY BE JUST ENOUGH MOISTURE FOR
SOME SCATTERED SHOWERS WEST ALABAMA MONDAY...BUT BETTER CHANCES
EXPECTED MONDAY NIGHT AND INTO TUESDAY AS TEXAS SYSTEM MOVES
EASTWARD.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

MAINLY LOCALLY HEAVY SHOWERS AND AND PERHAPS A FEW THUNDERSTORMS OUT
AHEAD OF APPROACHING COLD FRONT WILL BRING MVFR AND TEMPO VFR
CONDITIONS FOR A FEW HOURS AS IT PASSES THIS EVENING. STRONG
SOUTHERLY WINDS OUT AHEAD OF THE FRONT WILL CAUSE CROSS-WIND
PROBLEMS FOR E-W RUNWAYS. EXPECT FRONTAL PASSAGE LATER THIS
EVENING...WITH WINDS SHIFTING TO THE NORTHWEST...WITH BRIEF PERIOD
OF WINDS GUSTING TO 35KTS OR GREATER POSSIBLE. SKIES WILL CLEAR WITH
FROPA...FOR VFR CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
NORTHWESTERLY WINDS WILL DIMINISH SOMEWHAT BUT CONTINUE THROUGH THE
DAY TOMORROW.

JD/81

&&

.FIRE WEATHER...

AFTER A STRONG COLD FRONT MOVES THROUGH TONIGHT...A DRY AIRMASS
WILL BRIEFLY SET IN ON WEDNESDAY...AND POSSIBLY PRODUCE RED FLAG
CONDITIONS IN THE AFTERNOON. A FIRE WEATHER WATCH WILL BE ISSUED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALL ZONES THROUGH 08Z.
FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Jan 29, 6:50 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST TUE JAN 29 2008

ALZ011>015-017>050-310050-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
650 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WIND ADVISORY IN EFFECT FROM UNTIL 2 AM WEDNESDAY FOR ALL OF
CENTRAL ALABAMA...

.DAY ONE...TONIGHT.

THE THREAT FOR SEVERE STORMS HAS DIMINISHED ACROSS CENTRAL ALABAMA.
HOWEVER...THERE IS STILL A POSSIBILITY THAT STRONG WINDS COULD
DEVELOP WITH SOME OF THE HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS
THIS EVENING. THE AREA OF CONCERN IS MAINLY ALONG AND EAST OF
INTERSTATE 59...AND WILL GRADUALLY END FROM WEST TO EAST AS THE AREA
OF RAIN AND SHOWERS MOVES EASTWARD.

AS THE COLD FRONT PASSES THROUGH CENTRAL ALABAMA THIS EVENING...
EXPECT WINDS TO SHIFT RAPIDLY AND BECOME STRONG AND GUSTY OUT OF THE
WEST NORTHWEST...WITH WINDS OF 20 TO 30 MPH WITH GUST UP TO 50 MPH
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. THE FRONT IS
EXPECTED TO ENTER THE NORTHWESTERN CORNER OF CENTRAL ALABAMA AROUND
7 PM...TUSCALOOSA AROUND 8 PM...BIRMINGHAM BY 9 PM...AND ANNISTON BY
10 PM. TO THE SOUTH OF THIS AREA...WINDS WILL BE SLIGHTLY LOWER...20
TO 25 MPH WITH GUSTS TO 40 MPH. THE FRONT IS EXPECTED TO BE NEAR
DEMOPOLIS AFTER 8 PM...SELMA AFTER 9 PM... MONTGOMERY AROUND 10
PM...AND TROY AND AUBURN BY 11 PM. EXPECT WINDS TO GRADUALLY
DIMINISH WITHIN 2 TO 3 HOURS BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...DRY AIR WILL SETTLE ACROSS THE AREA INCREASING THE FIRE
DANGER. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR
SEVERAL HOURS DURING THE AFTERNOON HOURS.

LATER IN THE WEEK...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH
OF CENTRAL ALABAMA THURSDAY EVENING THROUGH FRIDAY MORNING. THERE
ARE STILL UNCERTAINTIES WITH THE STRENGTH OF THIS SYSTEM...AND WILL
REQUIRE SOME ADJUSTMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED DUE TO STRONG WINDS ASSOCIATED WITH A COLD FRONTAL PASSAGE
THIS EVENING.

14

In the hours before

Local storm report, Jan 29, 7:53 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
01/29/2008                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN VERNON AND ACROSS
            THE COUNTY. TREES DOWN ON TWO HOUSES.

&&

DES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 1:59 AM CSTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr

Nearby

High Wind Warnings in Alabama, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.